Gabe is flaring really badly. The red skin has spread to his arms and legs. His torso doesn’t look so bad anymore but his legs and arms look awful.
Last night round two started, complete with violent shivering and ooze galore. When I took his pants off to get him into the bath his pant legs were literally soaked with the ooze running off his body.
“If you’re going through hell, just keep going.”
I spent all morning with him in the bathroom. It took 45 minutes to coax him into his bath. He was so scared that the water would sting. It didn’t, but he has so much anxiety.
No one got much sleep last night. Gabe was itching and ripping his skin open and then screaming in agony.
It’s been hell. There just aren’t any other words.
If there’s anything I’ve learned about topical steroid withdrawal it is that it is far worse than you anticipate and lasts far longer. People new to the process see the horror stories online and assume that they won’t be as extreme, they’ll sail through. Very few people do.
I thought that too. We used the steroids sparingly. Then I found the bottle of prednisone he had taken for his pneumonia a few months back and my heart sank. Tim found out the cream he had been prescribed was a class two potency (one being the absolute most potent). Then it dawned on us that the journey back to health was going to much longer and tougher than we’d anticipated.
I feel such anger that we weren’t warned about his. This is so common and yet most dermatologists will not even admit that it exists. This condition is entirely preventable. This condition happens when an eczema problem becomes a steroid addiction problem (often under the leading of doctors) and the problem is almost entirely caused by the steroids at that point.
Gabe’s mystery red rash and worsening “eczema” led to us using more and more steroid to try to keep it under control. Angry red skin is not eczema. How come parents can figure that out, using nothing more than intuition and a search engine but dermatologists can’t?
This is Red Skin Syndrome, not eczema.